Alert archive / Missouri / Tornado Warnings in 2002

Tornado Warning 13, NWS St. Louis, MO

May 7, 2002Audrain County, Callaway County, Missouri

NWS St. Louis, MO issued this tornado warning at May 7, 2002, 12:13 AM CDT for Audrain County, Callaway County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 12:13 AM CDT (05:13 UTC)
Expired
May 7, 2002, 1:15 AM CDT
In force
62 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Callaway County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:33 AM CDTThunderstorm Wind 52 EMillersburg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2395 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLSX 070513
TORSTL
MOC007-027-070615-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 AM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 115 AM CDT

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 5 MILES SOUTHWEST OF
  HATTON. THE THUNDERSTORM WAS MOVING EAST AT 35 MPH...AND MAY
  PRODUCE A TORNADO AT ANY TIME

* LOCATIONS IN THE PATH...
  KINGDOM CITY
  AUXVASSE
  WILLIAMSBURG
  SHAMROCK
  BENTON CITY
  MARTINSBURG

THIS TORNADO WARNING IS AN UPGRADE TO THE SEVERE THUNDERSTORM WARNING
PREVIOUSLY ISSUED FOR THE WARNED AREA.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW MOVE TO A
BASEMENT...UNDERGROUND STORM SHELTER...OR AN INTERIOR ROOM OR HALLWAY
ON THE LOWEST LEVEL OF A STURDY BUILDING.

LAT...LON 3906 9216 3886 9213 3888 9165 3920 9164
          3916 9199

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 6, 3:00 PM CDT, 9 hours 13 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CDT MON MAY 6 2002

LINE OF SHWRS AND TSTM CRS OUR CWA THIS LAST NIGHT AND THIS
MORNING...FEW STORMS STIL PRESENT IN SW IL.  HEAVY RAIN WAS REPORTED
OVERNIGHT AND THIS MORNG...ALONG WITH HAIL AND WIND.  FFG FOR CNTRL
AND NE MO SHWD ONE ARND ONE INCH FOR 3 HOURS PCP...IN THE SRN
COUNTIES AROUND 2 INCHES.  CONDITIONS FOR TONIGHT ARE SIMALR THAN
LAST NIGHT...MDLS PLACE A WIDE BAND OF RAIN ACROSS CENTRAL MO.
I WILL ISSUED FLOOD WATCH FOR ALL OUR CWA TNGT AND TUES MORNG.

ETA CRS SECTION FOR STL AND COU PLACE EVEN BETTER CHC TUES NIGHT...
WITH BETTER LIFT.  BUT MDLS DIFFER A BIT IN AMTS AND PLACE FOR RAIN.

MRF SHWD FNT CRSNG MO THURS...WITH DRY WX PTN FRI AND EARLY SAT.
RAIN WL MOVE INTO WRN MO LATE FRI AND SAT...KP RAIN FOR SAT IN WRN
AND NE...AND FOR SUN AND FOR THE REST OF CWA.

.STL...FLOOD WATCH FOR TNGT AND TUE MRNG FOR ENTIRE CWA.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:04 PM CDTSevere Thunderstorm WarningLSX41 min
May 6, 11:34 PM CDTSevere Thunderstorm WarningLSX41 min
May 6, 11:45 PM CDTSevere Thunderstorm WarningLSX45 min
May 7, 12:11 AM CDTSevere Thunderstorm WarningLSX64 min
May 7, 12:19 AM CDTSevere Thunderstorm WarningLSX41 min
May 7, 12:38 AM CDTSevere Thunderstorm WarningLSX22 min
May 7, 12:53 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway6 hr
May 7, 1:04 AM CDTSevere Thunderstorm WarningLSX41 min
May 7, 1:47 AM CDTSevere Thunderstorm WarningLSX28 min
May 7, 2:09 AM CDTFlash Flood WarningLSXLincoln, Montgomery5 hr
May 7, 2:09 AM CDTTornado WarningLSXLincoln51 min
May 7, 2:23 AM CDTTornado WarningLSXSaint Charles52 min
May 7, 3:10 AM CDTSevere Thunderstorm WarningLSX60 min
May 7, 3:11 AM CDTSevere Thunderstorm WarningLSX34 min
May 7, 3:18 AM CDTSevere Thunderstorm WarningLSX27 min
May 7, 3:27 AM CDTSevere Thunderstorm WarningLSX33 min
May 7, 3:38 AM CDTSevere Thunderstorm WarningLSX52 min
May 7, 3:46 AM CDTSevere Thunderstorm WarningLSX44 min
May 7, 3:49 AM CDTSevere Thunderstorm WarningLSX41 min
May 7, 3:58 AM CDTFlash Flood WarningLSXSaint Charles, Warren6 hr
May 7, 4:02 AM CDTSevere Thunderstorm WarningLSX43 min

Nearby

Tornado Warnings in Missouri, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.